Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, June 11, 2001

June 11, 2001 · NWS MPX · 31 events in 9 counties and zones

24 thunderstorm wind, 6 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.2 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 2:40 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT MON JUN 11 2001

CURRENTLY UNDER SEVERE WEATHER OPERATIONS WITH SURFACE LOW OVER
SOUTHWEST MINNESOTA AND PRESSURE FALLS ACROSS THE TWIN CITIES.
SEVERE CONVECTION APPEARS TO BE RIDING THE THERMAL RIDGE INTO
CENTRAL MINNESOTA AT THIS TIME. EXPECT CONVECTION DURING THE
FORECAST PERIOD TO FOLLOW THE LOWER LEVEL THETA E RIDGE.  THIS IS
EXPECTED TO MOVE PAST THE TWIN CITIES INTO SOUTHEAST MINNESOTA AND
WEST CENTRAL WISCONSIN BY MIDNIGHT...REDEVELOP INTO SOUTHWEST
MINNESOTA MONDAY...THEN SURGE BACK ACROSS SOUTH CENTRAL AND EAST
CENTRAL MINNESOTA TUESDAY NIGHT. OUR COUNTY WARNING AREA EXPECTED TO
BE IN AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD. SEVERAL
DYNAMIC SYSTEMS ARE FORECAST TO MOVE ACROSS WITH THE SOUTHWEST FLOW
ALOFT. A CLOSED UPPER LOW IS THEN FORECAST TO EVENTUALLY MOVE INTO
THE NORTH CENTRAL PLAINS STATES WEDNESDAY.

.MSP...NONE.
 WH

In the hours before

Local storm report, Jun 11, 10:16 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LMOCATION....

1114 AM    LITTLE FALLS              MN   1 INCH HAIL
06/11/01   MORRISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 10:32 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    EAGLE BEND                MN   1.75 INCH HAIL
06/11/01   TODD                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 11:50 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    BRANDON                   MN   .88 INCH HAIL
06/11/01   DOUGLAS                        REPORTED BY PUBLIC.

1050 AM    3 S SAUK CENTRE           MN   1 INCH HAIL
06/11/01   STEARNS                        REPORTED BY STORM
                                          SPOTTER.

1120 AM    1 N ROSE CITY             MN   1.75 INCH HAIL
06/11/01   DOUGLAS                        REPORTED BY PUBLIC.

1127 AM    4 NW CLOTHO               MN   1.75 INCH HAIL
06/11/01   TODD                           REPORTED BY STORM
                                          SPOTTER.

1132 AM    EAGLE BEND                MN   1 INCH HAIL
06/11/01   TODD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 11, 12:20 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOfCATION....

1250 PM    BUCKMAN                   MN   .75 INCH HAIL
06/11/01   MORRISON                       REPORTED BY CITY OFFICIAL
Local storm report, Jun 11, 12:40 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT MON JUN 11 2001

SUMMARY OF REPORTS TODAY

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    BRANDON                   MN   .88 INCH HAIL
06/11/01   DOUGLAS                        REPORTED BY PUBLIC.

1050 AM    3 S SAUK CENTRE           MN   1 INCH HAIL
06/11/01   STEARNS                        REPORTED BY STORM
                                          SPOTTER.

1057 AM    BROWERVILLE               MN   1.25 INCH HAIL
06/11/01   TODD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1114 AM    LITTLE FALLS              MN   1 INCH HAIL
06/11/01   MORRISON                       REPORTED BY STORM
                                          SPOTTER.

1120 AM    1 N ROSE CITY             MN   1.75 INCH HAIL
06/11/01   DOUGLAS                        REPORTED BY PUBLIC.

1127 AM    4 NW CLOTHO               MN   1.75 INCH HAIL
06/11/01   TODD                           REPORTED BY STORM
                                          SPOTTER.

1132 AM    EAGLE BEND                MN   1 INCH HAIL
06/11/01   TODD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1250 PM    BUCKMAN                   MN   .75 INCH HAIL
06/11/01   MORRISON                       REPORTED BY CITY OFFICIAL
Special weather statement, Jun 11, 3:16 PM CST, 42 minutes before
MNZ044-050-112130-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT MON JUN 11 2001

THE SEVERE THUNDERSTORM WARNING FOR BENTON HAS BEEN DISCONTINUED...
HOWEVER THE WARNING WILL REMAIN IN EFFECT FOR MILLE LACS
COUNTY IN CENTRAL MINNESOTA UNTIL 430 PM.

AT 410 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE STORM
OVER MILLE LACS COUNTY...NEAR MILACA...MOVING EAST AT 40 MPH.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE OVER BENTON COUNTY
THROUGH 430 PM.  THESE STORMS ARE EXPECTED TO REMAIN UNDER SEVERE
WEATHER CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Pierce

When
June 11, 3:58 PM CST to 4:08 PM CST
Where
Pierce County, 1 mi S of Ellsworth
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -91.717

Several homes and vehicles damaged.

Hail, Pierce

When
June 11, 4:10 PM CST
Where
Pierce County, 2 mi SE of Ellsworth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -91.483

Thunderstorm Wind, Polk

When
June 11, 4:20 PM CST to 4:30 PM CST
Where
Polk County, 4 mi W of Milltown
Measured
55 kt (63 mph)
Property damage
$800,000
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -92.467

Numerous trees down, some on houses and vehicles, in a wide swath across the county. One tree fell through a trailer in Balsam Lake. Pole barn collapsed on western edge of Balsam Lake. Tree fell through apartment building in Balsam Lake. Building under construction in Centuria was taken down.

Thunderstorm Wind, Pierce

When
June 11, 4:30 PM CST
Where
Pierce County, 5 mi N of Maiden Rock
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.467, -91.100

Few trees down.

Thunderstorm Wind, Polk

When
June 11, 4:38 PM CST
Where
Polk County, 1 mi W of Turtle Lake
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.800, -92.700

Numerous trees down.

Thunderstorm Wind, Barron

When
June 11, 4:40 PM CST to 5:00 PM CST
Where
Barron County, Turtle Lake
Measured
70 kt (81 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -91.317

5 mile wide swath of damaging wind extended across much of Barron County. Numerous trees down, roof blown off house, trailers tipped over at RV Park, chopper box and semi truck blown over in Turtle Lake. Roof blown off barn 3 N Poskin. Semi truck blown over on eastern edge of Barron. Trees fell through roofs of houses 1 SW Cameron. Damage figure include totals from all storms in Barron County between 1640 and 1705.

Thunderstorm Wind, St. Croix

When
June 11, 4:40 PM CST
Where
St. Croix County, 4 mi NW of New Richmond
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.200, -92.533

Scattered trees toppled.

Thunderstorm Wind, Barron

When
June 11, 4:45 PM CST to 5:05 PM CST
Where
Barron County, 6 mi S of Turtle Lake
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
45.417, -92.033

Three mile wide swath of damage across southern Barron County. Two barns down, several sheds destroyed, numerous trees down, some on homes and vehicles.

Thunderstorm Wind, Dunn

When
June 11, 4:45 PM CST
Where
Dunn County, Ridgeland
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.367, -91.150

Few trees felled.

Hail, Pepin

When
June 11, 4:50 PM CST
Where
Pepin County, Durand
Measured
2.75 in hail
Property damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
45.067, -92.150

Vehicles, houses and other structures damaged.

Hail, Barron

When
June 11, 4:50 PM CST
Where
Barron County, Almena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -91.117

Thunderstorm Wind, Dunn

When
June 11, 4:56 PM CST
Where
Dunn County, Boyceville
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -92.183

Thunderstorm Wind, Barron

When
June 11, 5:00 PM CST
Where
Barron County, Rice Lake Arrowhd Ar
Measured
76 kt (87 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.533, -92.200

AWOS system reached 62 mph then failed. Airport personnel monitored other measuring equipment and observed 76 knots (88 mph). Several roofs partially blown off in Rice Lake. Numerous trees and power lines down. Tractor blown over.

Thunderstorm Wind, Rusk

When
June 11, 5:00 PM CST to 5:19 PM CST
Where
Rusk County, 3 mi W of Weyerhaeuser
Measured
60 kt (69 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.700, -92.017

Trees and power lines came down. Barn down with roof blown 100 feet away 3 W Weyerhaeuser, near Bass Lake. Garage down and many windows blown out.

Thunderstorm Wind, Pierce

When
June 11, 5:25 PM CST
Where
Pierce County, 2 mi S of Ellsworth
Measured
65 kt (75 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -91.967

Six barns leveled, numerous sheds and outbuildings down. Trees and power lines felled, some on houses. Damage figures are totals from all storms in Pierce County between 1558 and 1800.

Thunderstorm Wind, Rusk

When
June 11, 5:30 PM CST to 5:35 PM CST
Where
Rusk County, Ladysmith
Measured
69 kt (79 mph)
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.633, -91.967

Measured at the DNR Forestry Station. Scattered damage to houses and outbuildings. Numerous trees and power lines down. Memorial Park in Ladysmith lost about 100 trees. One home lost part of its roof. Damage figure is the total from all storms in Rusk County from 1770 to 1815.

Hail, Pierce

When
June 11, 5:35 PM CST
Where
Pierce County, 5 mi SW of River Falls
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.167, -91.567

Thunderstorm Wind, Chippewa

When
June 11, 5:35 PM CST to 5:45 PM CST
Where
Chippewa County, 3 mi E of Chippewa Falls
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.517, -90.717

Numerous trees and power lines down, some on houses and vehicles. Boats and docks flipped on Lake Wissota (3 E Chippewa Falls). 70 mph wind measured in Stanley, where a tree fell through one house.

Thunderstorm Wind, St. Croix

When
June 11, 5:38 PM CST
Where
St. Croix County, Star Prairie
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -91.700

Power lines and numerous 12 inch branches down.

Thunderstorm Wind, Rusk

When
June 11, 5:40 PM CST
Where
Rusk County, 10 mi WNW of Sheldon
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -92.150

Barn and sheds down. Scattered trees down.

Thunderstorm Wind, St. Croix

When
June 11, 5:48 PM CST
Where
St. Croix County, 1 mi E of Glenwood City
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Trees and power lines felled.

Thunderstorm Wind, Eau Claire

When
June 11, 5:50 PM CST
Where
Eau Claire County, 5 mi N of Augusta
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -92.467

Numerous trees down, including a few on vehicles

Thunderstorm Wind, Pierce

When
June 11, 6:00 PM CST
Where
Pierce County, Plum City
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -92.433

Trees toppled.

Lightning, Dunn

When
June 11, 6:00 PM CST
Where
Dunn County, 2 mi NE of Menomonie
Property damage
$83,000
Reported by
NEWSPAPER
Coordinates
45.050, -92.033

Lightning struck a barn and set it on fire.

Thunderstorm Wind, Pepin

When
June 11, 6:05 PM CST
Where
Pepin County, Lund
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.533, -92.600

Few trees on homes.

Thunderstorm Wind, Dunn

When
June 11, 6:05 PM CST
Where
Dunn County, Eau Galle
Measured
60 kt (69 mph)
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
44.633, -92.300

Numerous trees down with some roof damage. Sheds and barns down.

Thunderstorm Wind, Pepin

When
June 11, 6:08 PM CST to 6:13 PM CST
Where
Pepin County, Durand
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.400, -92.167

Numerous trees down, some on houses and vehicles. Roof partially ripped off barn 4 E Durand. Portion of greenhouse in Durand blown apart.

Hail, Pepin

When
June 11, 6:08 PM CST
Where
Pepin County, Durand
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.400, -92.150

Thunderstorm Wind, Chippewa

When
June 11, 6:10 PM CST to 6:50 PM CST
Where
Chippewa County, 6 mi NW of Bloomer
Measured
65 kt (75 mph)
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
45.150, -92.583

Several barns and silos down, few garages and sheds destroyed, minor house damage, many hundreds of trees down in a swath several miles wide. About 80 roads were blocked by fallen trees. Damage figure includes totals from all storms in Chippewa County from 1735 to 1850.

Thunderstorm Wind, Rusk

When
June 11, 6:15 PM CST
Where
Rusk County, Hawkins
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.200, -91.900

Few trees down.

Thunderstorm Wind, Eau Claire

When
June 11, 6:15 PM CST
Where
Eau Claire County, 15 mi SW of Eau Claire
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -91.967

Several trees felled.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255106, 5255107, 5255108, 5255109, 5255184, 5255185, 5255186, 5253874, 5255187, 5255188, 5255189, 5255190, 5255191, 5255192, 5255193, 5255194, 5255195, 5255196, 5255197, 5255198, 5255199, 5253865, 5253866, 5253875, 5253867, 5253868, 5253869, 5253870, 5253871, 5253872, 5253873.